Alert archive / Oregon / Wind Advisories in 2018
Wind Advisory 18, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Apr 1, 2018, 1:21 AM PDT for Klamath County, Lake County, Oregon. It took effect at Apr 1, 2018, 5:00 PM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2018, 1:21 AM PDT (08:21 UTC)
- In effect from
- Apr 1, 2018, 5:00 PM PDT
- Expired
- Apr 2, 2018, 8:00 AM PDT
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 8.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2338 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692 WWUS76 KMFR 010821 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 121 AM PDT Sun Apr 1 2018 ORZ030-031-012030- /O.NEW.KMFR.WI.Y.0018.180402T0000Z-180402T1500Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Adel 121 AM PDT Sun Apr 1 2018 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT MONDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 5 PM this afternoon to 8 AM PDT Monday. * Winds...Southwest 25 to 35 mph with gusts to 55 mph. * Timing...Late this afternoon through early Monday morning. * Locations include...Highway 31 from Silver Lake to Paisley, including Summer Lake. Highway 395 from Valley Falls to Wagontire, including Alkali Lake. Highway 140 east of Lakeview, including Adel and west of Lakeview near Quartz Mountain Summit. * Impacts...Strong, gusty winds will make travel difficult, especially for high profile vehicles. Unsecured objects will be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
150 WWUS76 KMFR 012020 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 120 PM PDT Sun Apr 1 2018 ORZ021-021500- /O.NEW.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/ South Central Oregon Coast- Including the cities of Coos Bay, North Bend, and Reedsport 120 PM PDT Sun Apr 1 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... The National Weather Service in Medford has issued a Frost Advisory...which is in effect from 1 AM to 10 AM PDT Tuesday. * Temperature...Lows in the middle to upper 30s. * Locations include...Coos Bay...North Bend...Lakeside...Reedsport. * Impacts...A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD && $$ ORZ030-031-021500- /O.CON.KMFR.WI.Y.0018.180402T0000Z-180402T1500Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Adel 120 PM PDT Sun Apr 1 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT MONDAY... * Winds...Southwest 25 to 35 mph with gusts to 55 mph. * Timing...Late this afternoon through early Monday morning. * Locations include...Highway 31 from Silver Lake to Paisley, including Summer Lake. Highway 395 from Valley Falls to Wagontire, including Alkali Lake. Highway 140 east of Lakeview, including Adel and west of Lakeview near Quartz Mountain Summit. * Impacts...Strong, gusty winds will make travel difficult, especially for high profile vehicles. Unsecured objects will be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Use extra caution. && $$
910 WWUS76 KMFR 020938 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 238 AM PDT Mon Apr 2 2018 ORZ021-021500- /O.CON.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/ South Central Oregon Coast- Including the cities of Coos Bay, North Bend, and Reedsport 238 AM PDT Mon Apr 2 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * Temperature...Lows in the mid 30s. * Locations include...Coos Bay...North Bend...Lakeside... Reedsport. * Impacts...A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD && $$ ORZ030-031-021500- /O.CON.KMFR.WI.Y.0018.000000T0000Z-180402T1500Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Adel 238 AM PDT Mon Apr 2 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * Winds...Southwest 25 to 35 mph with gusts to 50 mph. * Timing...Through early Monday morning. * Locations include...Highway 31 from Silver Lake to Paisley, including Summer Lake. Highway 395 from Valley Falls to Wagontire, including Alkali Lake. Highway 140 east of Lakeview, including Adel and west of Lakeview near Quartz Mountain Summit. * Impacts...Strong, gusty winds will make travel difficult, especially for high profile vehicles. Unsecured objects will be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Use extra caution. && $$
772 WWUS76 KMFR 021454 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 754 AM PDT Mon Apr 2 2018 ORZ030-031-021600- /O.EXP.KMFR.WI.Y.0018.000000T0000Z-180402T1500Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Adel 754 AM PDT Mon Apr 2 2018 ...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... Gusty winds will continue today, but they will remain below advisory criteria. $$ ORZ021-030000- /O.CON.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/ South Central Oregon Coast- Including the cities of Coos Bay, North Bend, and Reedsport 754 AM PDT Mon Apr 2 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * Temperature...Lows in the mid 30s. * Locations include...Coos Bay...North Bend...Lakeside... Reedsport. * Impacts...A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 31, 8:39 PM PDT, 4 hours 42 minutes earlier.
Area forecast discussion, Mar 31, 8:39 PM PDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Medford OR 839 PM PDT Sat Mar 31 2018 .UPDATE...Current satellite imagery is showing that the clouds associated with a weak impulse across the northern portions of Douglas, Klamath, and Lake Counties are dissipating. Another wave is starting to dig south and provide some very light cloud cover the area, but still expect a dry night. Overall, the forecast appears to be on track, and will not make any changes with this update. The main forecast challenge for this cycle will be pinning down what the shortwave trough tomorrow will bring as well as start to detail the system that will bring precipitation to southern Oregon and northern California in the extended period. The discussion below does a good job in highlighting the current thoughts, so you are encouraged to read it. -Schaaf && .MARINE...Updated 800 PM PDT Saturday 31 Mar 2018...A thermal trough along the coast will continue to produce gusty north winds and steep wind driven seas south of Cape Blanco through tonight. Near shore where winds are lighter, expect short period fresh swell to provide for steep and hazardous seas that will continue overnight. Winds are expected to decrease Sunday morning, then become south and increase late Sunday ahead of the next front. A dry cold front will move through the waters Monday with north winds increasing Monday afternoon, but conditions should remain below small craft advisory levels. High pressure will build over the waters Monday night through Tuesday with light winds and calmer seas. Beyond Tuesday, there is considerable uncertainty in the forecast, as models vary in their solutions regarding the timing and strength of a series of frontal systems. Despite the lack of confidence in the details, it is apparent that a more active pattern is likely, with the threat of strong south winds and very steep seas ongoing starting next Thursday. -FB && .PREV DISCUSSION... /Issued 455 PM PDT Sat Mar 31 2018/ DISCUSSION...31/12Z NAM/GFS/EC in. The 500 mb pattern shows a wave number of three around the globe, so one would not expect a progressive pattern, at least initially. Indeed, the near term pattern is relatively stagnant with weak flat ridging over the west coast. Variations in the sensible weather will be driven by weak short waves riding over the ridge. The first of the short waves is now moving onshore, and it will clear to the south and east of the area by this evening. The 01/06Z GFS solution is a bit more aggressive in terms of east side precipitation, so some slight chance POPs have been added to far northern Klamath and Lake counties this afternoon and evening. For the most part it will remain dry. The main effects of the wave will be to weaken the surface thermal trough along the coast, which will in turn weaken the northerlies over the coastal waters, and support a marine push into the coast and Umpqua Basin. It will also bring in some high clouds. The marine layer will cool down the Umpqua Basin, and highs there will be around 5 degrees above normal. Over the rest of the inland areas, highs will be 10-15 degrees above normal. A strong short wave will move onshore over Washington State and British Columbia Sunday night. The models show some light precipitation developing over the Cascades, the Umpqua Basin, and the coast and Coast Range Sunday. Once again, the models are trending up with the coverage of precipitation, and the forecast has been adjusted accordingly. The thermal trough will weaken further so marine winds will continue to diminish. Increasing cloud cover will make for cooler conditions Sunday with inland highs around five degrees cooler than the Saturday highs. The models are digging this short wave a bit farther south, increasing the coverage of precipitation over the area Sunday night into Monday. There will be a chance to slight chance of precipitation over most of the Medford CWA Sunday night into Monday morning. Amounts will be light. Weak ridging will return Monday afternoon into Monday night, and what precipitation there is will end. Marine winds will increase once again as the thermal trough redevelops along the coast. The cooling trend will continue into Monday with inland highs ranging from near normal to around five degrees above normal. Tuesday will be warmer, just by a few degrees on the west side, but 5-10 degrees above normal over the east side and northern California. This pattern will change beginning Tuesday night, when the flat ridge will break down and a long wave trough will set up shop off the coast. Short waves ejecting from the trough will support frontal activity. LONG TERM...Wednesday through Saturday night. A period of wet and breezy to windy weather will get off to a modest start on Wednesday. More impactful weather is likely Thursday through Saturday. On Wednesday, a warm front will move into the Washington and northern Oregon coast with its southern edge brushing past southern Oregon. There is a slight chance to chance of very light precipitation in our area. The highest probability of a measureable amount will be at the coast north of Cape Blanco, and across the northern edge of Douglas and Klamath Counties. The 12Z GFS is still about 6 to 12 hours faster than the ECMWF with the arrival of the trailing cold front. The forecast leans toward a blended solution as the GFS ensemble members are about evenly split between a faster or slower solution. In either case (arrival Wednesday night or early Thursday), the probability of light precipitation will be higher than its was with the preceding warm front, and the higher precipitation amounts with the brunt of the front are likely to be north of our area. The highest probability of rain will be to the west and to the north of Jackson County with snow levels around 7000 to 7500 feet msl. With the differences in model timing, there is an equal chance on Thursday morning of the first cold front either exiting the area or beginning to deliver mainly west side rain. The frontal passage will also bring breezy to windy southerly winds, possibly gusting to advisory strength in the southern Shasta Valley and/or near Summer Lake. The warm front associated with a stronger/wetter frontal system is expected to follow close behind. As such the probability of precipitation for Thursday afternoon through Thursday night has been increased with snow levels expected to be around 9000 feet msl. Coastal rain from late Thursday through Thursday night is likely to range from around an inch to as much as two inches with light to moderate rainfall farther inland. With the slower solution, the area may still be experiencing the wet and windy impact of the frontal passage on Friday morning. Otherwise, it would be a light showery regime between systems. By later Friday, showers are likely with the highest probability on the west side and over the higher terrain. The parade of weather systems is expected to continue Friday night into Saturday night. This next system is stronger and faster than in the previous couple of model runs. It now looks similar to the Thursday into Friday system. The GFS solution would be slightly weaker than the preceding system, while the ECMWF indicates slightly stronger. It is forecast to bring moderate to locally heavy rain to southern Oregon and northern California with snow levels around 7000 to 8000 feet. On Saturday night, the area is likely to transition to post-frontal showers and snow showers with snow levels falling, forecast to fall to around 5000 feet. A cool to cold showery pattern is likely to persist on Sunday. -DW AVIATION...01/00Z TAF CYCLE...At the coast...VFR cigs will continue into this evening. Marine stratus will reform with IFR and local LIFR CIGs later this evening and continue into Sunday morning. The timing of when the stratus develops could develop earlier than what's in the TAF. The marine stratus could push inland into the Coquille Basin later tonight. Gusty north winds are expected at OTH and LMT into early this evening, then decreasing, but winds are expected to increase to similar speed Sunday afternoon. Elsewhere...VFR Cigs will continue through the TAF period. -FB && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Sunday for PZZ356-376. BMS/FJB/JRS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:06 AM PDT | Small Craft Advisory for Hazardous Seas | MFR | 39 hr | |
| Apr 1, 1:20 PM PDT | Frost Advisory | MFR | Coos, Curry, Douglas | 44 hr |
| Apr 1, 2:27 PM PDT | Small Craft Advisory | MFR | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.